Alert archive / Hawaii / High Wind Watches in 2017
High Wind Watch 2, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind watch at Jan 24, 2017, 8:10 PM HST for Hawaii County, Hawaii. It took effect at Jan 25, 2017, 6:00 AM HST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 24, 2017, 8:10 PM HST (06:10 UTC)
- In effect from
- Jan 25, 2017, 6:00 AM HST
- Expired
- Jan 25, 2017, 2:50 AM HST
- In force
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 6.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
531 WWHW70 PHFO 250610 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 810 PM HST TUE JAN 24 2017 ...HIGH WIND WATCH FROM 6 AM HST WEDNESDAY THROUGH WEDNESDAY NIGHT FOR SUMMITS AND UPPER SLOPES OF MAUNA KEA AND MAUNA LOA... .STRONG NORTH WINDS ARE EXPECTED TO DEVELOP OVER THE SUMMITS OF THE BIG ISLAND ON WEDNESDAY AS AN UPPER-LEVEL HIGH BUILDS TO THE WEST OF THE ISLANDS...AND A UPPER-LEVEL TROUGH MOVES EAST OF THE AREA. WINDS ARE EXPECTED TO DIMINISH ON THURSDAY. HIZ028-251915- /O.NEW.PHFO.HW.A.0002.170125T1600Z-170126T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 810 PM HST TUE JAN 24 2017 ...HIGH WIND WATCH IN EFFECT FROM 6 AM HST WEDNESDAY THROUGH LATE WEDNESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM 6 AM HST WEDNESDAY THROUGH LATE WEDNESDAY NIGHT. * TIMING...STARTING EARLY WEDNESDAY. * WINDS...NORTHERLY WINDS INCREASING TO NEAR 70 MPH. * IMPACTS...WINDS THIS STRONG WILL MAKE TRAVEL TO THE SUMMITS EXTREMELY DANGEROUS...WITH BLOWING DUST POTENTIALLY LEADING TO REDUCED VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. && $$ BIRCHARD
2 follow-up statements
992 WWHW70 PHFO 250657 CCA NPWHFO URGENT - WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 857 PM HST TUE JAN 24 2017 ...HIGH WIND WATCH FROM 6 AM HST WEDNESDAY THROUGH WEDNESDAY NIGHT FOR SUMMITS AND UPPER SLOPES OF MAUNA KEA AND MAUNA LOA... .STRONG NORTH WINDS ARE EXPECTED TO DEVELOP OVER THE SUMMITS OF THE BIG ISLAND ON WEDNESDAY AS AN UPPER-LEVEL HIGH BUILDS TO THE WEST OF THE ISLANDS...AND A UPPER-LEVEL TROUGH MOVES EAST OF THE AREA. WINDS ARE EXPECTED TO DIMINISH ON THURSDAY. HIZ028-251900- /O.COR.PHFO.HW.A.0002.170125T1600Z-170126T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 857 PM HST TUE JAN 24 2017 ...HIGH WIND WATCH IN EFFECT FROM 6 AM HST WEDNESDAY THROUGH LATE WEDNESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM 6 AM HST WEDNESDAY THROUGH LATE WEDNESDAY NIGHT. * TIMING...STARTING EARLY WEDNESDAY. * WINDS...NORTHERLY WINDS INCREASING TO NEAR 70 MPH. * IMPACTS...WINDS THIS STRONG WILL MAKE TRAVEL TO THE SUMMITS EXTREMELY DANGEROUS...WITH BLOWING DUST POTENTIALLY LEADING TO REDUCED VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. FOR THE SUMMITS...THIS MEANS SUSTAINED WINDS OF AT LEAST 56 MPH...OR GUSTS OF 66 MPH OR HIGHER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ BIRCHARD
855 WWHW70 PHFO 251250 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 250 AM HST WED JAN 25 2017 ...HIGH WIND WARNING UNTIL 6 AM HST THURSDAY FOR SUMMITS AND UPPER SLOPES OF MAUNA KEA AND MAUNA LOA... .STRONG NORTH TO NORTHEAST WINDS ARE EXPECTED TO DEVELOP OVER THE SUMMITS OF THE BIG ISLAND TODAY AS AN UPPER-LEVEL HIGH BUILDS TO THE WEST...AND A UPPER-LEVEL TROUGH MOVES EAST OF THE AREA. WINDS ARE EXPECTED TO GRADUALLY DIMINISH ON THURSDAY. HIZ028-260200- /O.UPG.PHFO.HW.A.0002.170125T1600Z-170126T1600Z/ /O.NEW.PHFO.HW.W.0004.170125T1300Z-170126T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 250 AM HST WED JAN 25 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...INCREASING THIS MORNING...AND REMAINING STRONG THROUGH TONIGHT. * WINDS...NORTH TO NORTHEAST WINDS INCREASING TO 40 TO 60 MPH... WITH GUSTS NEAR 75 MPH. * IMPACTS...WINDS THIS STRONG WILL MAKE TRAVEL TO THE SUMMITS EXTREMELY DANGEROUS. BLOWING DUST WILL LEAD TO REDUCED VISIBILITY...WHILE THE STRONG WINDS WILL MAKE DRIVING HAZARDOUS...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. && $$ BIRCHARD
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind watch went out at Jan 24, 3:42 PM HST, 4 hours 28 minutes earlier.
Area forecast discussion, Jan 24, 3:42 PM HST, 4 hours 28 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 342 PM HST Tue Jan 24 2017 .SYNOPSIS... High pressure north of the area will maintain locally breezy trade winds into Thursday with showers focused over windward areas. A surface ridge will shift south near the islands Friday, with light winds and dry weather prevailing into Saturday. This weekend, a front will bring showers as it moves down the island chain from the northwest. Trade winds will return early next week as a new high moves east behind the front. && .DISCUSSION... Showery windward weather continues to affect the island chain this afternoon with some quick hitting showers reaching the leeward locations of the smaller islands. An upper level trough is providing some instability to the trade wind showers, allowing cloud tops to grow up to 20 thousand feet over the windward Big Island and Maui County this afternoon. The trough will exit late tonight and cloud top growth and rainfall intensity are expected to diminish by morning. An upper level ridge will replace the trough, capping our cloud tops to a more normal 8 to 12 thousand feet through the week. High pressure north of the state will maintain breezy trade winds into Thursday. Showers will fall mainly over windward and mountain areas as the trade winds push moisture into the windward slopes. The upper level ridge will maintain a stable atmosphere and rainfall amounts will be limited. A front will approach from the northwest by the end of the week and winds will start to weaken ahead of the front Thursday afternoon, and become light and variable over the islands Thursday night through Saturday. A diurnal weather pattern of nighttime land breezes and afternoon sea breezes will prevail during this period. The sea breezes and land heating will create some afternoon clouds and showers, but the aforementioned upper ridge will keep showers at a minimum. The front is expected reach Kauai Saturday, Oahu and Maui County Saturday night, and the Big Island Sunday. The front will bring widespread showers, but moisture along the front will likely be too shallow for heavy rain. North to northeast winds behind the front will push moisture into north facing slopes bringing extended showers to those upslope areas. A new high will move east behind the front and produce breezy trade winds through the first half of next week. && .AVIATION... Clouds and showers, enhanced by an upper trough east of Hawaii and an influx of moisture in the trade wind flow, will focus over windward and mauka areas into the evening. These clouds and showers will produce tempo mountain obscurations, MVFR ceilings and reduced visibility across most windward areas of the state. AIRMET Sierra is in effect for tempo mountain obscurations for Kauai, Oahu, Molokai and Maui. On the Big Island, AIRMET Sierra is in effect for IFR conditions due to even lower ceilings and visibility reductions. We are anticipating a gradual lifting of ceilings and an improvement to visibility overnight and Wednesday morning. On Wednesday, trade winds are expected to strengthen slightly with the possibility of moderate turbulence leeward of the mountains. && .MARINE... A Small Craft Advisory (SCA) is posted for all waters due to a combination of increasing winds and seas. A surface ridge sitting several hundred miles north of Kauai will shift southward over the next couple of days as a low to mid level ridge builds just north of the islands. As a result, the low level pressure gradient is expected to tighten, producing SCA strength winds across the typically windy waters around the Big Island and Maui. A northwest swell will build tonight, leading to combined seas above the 10 foot SCA threshold over most waters by evening. The SCA conditions are expected to continue through at least Wednesday night, when trade winds and seas should begin to decline. A large northwest swell will build down the island chain tonight. Recent observations from the NOAA buoys northwest of Kauai show that the ECMWF model has a better handle on the swell timing, but is still a bit too quick with arrival. Both the ECMWF and the Wavewatch are overdone on the height at this point as well, based on current buoy data. Thus the start time of the High Surf Advisory (HSA) has been pushed back to this evening. We will keep monitoring the buoy data, however, in case the model's higher forecast swell does materialize, it could produce low end warning level surf across some north facing shores late tonight and Wednesday. Declining winds, surf, and seas are expected on Thursday, though advisory level surf may linger along some north facing shores. Trade winds will gradually decline into Saturday as a front approaches from the northwest. The front is expected to move down the island chain late Saturday through Sunday, with strong, SCA strength winds likely developing behind the feature. Another large northwest swell will arrive ahead of the front, leading to SCA level seas and well over advisory level surf for most north and west facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Thursday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Windward Haleakala. Small Craft Advisory until 6 AM HST Thursday for all Hawaiian waters- && Morrison...Discussion Wroe...Marine Foster...Aviation
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 3:48 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Jan 24, 3:58 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 24, 6:44 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Jan 24, 9:46 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Jan 25, 2:49 AM HST | High Surf Warning | HFO | Honolulu, Kauai, Kalawao | 31 hr |
| Jan 25, 2:50 AM HST | High Wind Warning | HFO | Hawaii | 13 hr |
Nearby
High Wind Watches in Hawaii, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.